Can Too Much Caffeine Be Lethal?

Share This:

comments

It’s the most widely-used stimulant in the world and a daily dose can even come with a slew of health benefits.

But can caffeine kill you?

According to a recent report by Lorain County Coroner Steven Evans, the substance is precisely what caused 18-year-old Logan Stiner’s death on May 27. The Ohio high school senior and elected prom king ingested an unspecified amount of caffeine powder during his lunch break and died at home from an irregular heartbeat and seizures.

And he’s not the first. Time.com cites the 2013 case of a 40-year-old man who died after overdosing on Hero Instant Energy Mints, and the 2010 death of a 23-year-old man who ingested two spoonfuls of caffeine powder at a party (reportedly the equivalent of 70 cans of Red Bull and far beyond the label’s dosing recommendation of one-sixteenth of a teaspoon).

How much is too much?

According to One Medical’s Malcolm Thaler, MD, a moderate caffeine jolt isn’t necessarily a bad thing when it comes in the form of coffee or tea. “There are about 100 milligrams (mg) of caffeine in each cup of coffee, but this can vary greatly among different brands and different methods of preparation,” he says. “In general, consuming up to four cups (400 mg) is safe for most adults and may even be beneficial, with studies suggesting a decreased risk of mortality up to that point.”

Short-term benefits of coffee consumption include increased alertness, improved cognition, and enhanced athletic performance. Caffeine has even been shown to increase the efficacy of common pain killers. Over time, the benefits of moderate coffee consumption may include a decreased risk of dementia and type 2 diabetes.

But according to Thaler, problems arise when consumption goes above that 400 mg limit. “Beyond an average of four cups per day, the mortality tables take a tumble, and things don’t look so good,” he says.

What happens if you’ve had too much?

Heavy caffeine use comes with side effects–headache, tremor, insomnia, indigestion, diarrhea, and anxiety are all common. And for those who’ve established a regular caffeine routine, suddenly stopping the intake can cause withdrawal symptoms such as severe headache and irritability that can persist for days.

But how could something as commonly used as caffeine lead to devastating effects, like in the case of Stiner? The answer is all about dosing. “Excessive consumption can cause more serious problems, such as chest pain, palpitations, panic attacks, cardiac arrhythmias and cardiac arrest, seizures, and even death,” Thaler says.

Isn’t it legal?

Caffeine powder, the substance responsible for Stiner’s death, can reportedly be purchased online, but it doesn’t even take an internet connection to locate large amounts of the stimulant; all it takes is a trip to the closest convenience store. “Excessive caffeine consumption is most often seen in adolescents and young adults who consume large quantities of energy drinks,” Thaler says. “These drinks are responsible for thousands of ER visits every year in the US.”

The trend of using these caffeine-loaded beverages as mixers only heightens the danger. “The risk of severe side effects is dramatically increased when these drinks are combined with alcohol or other drugs; notably stimulants such as amphetamines,” Thaler says.

How do I stay safe?

If you can stomach caffeine, keep your daily intake below 400 mg. If you start experiencing side effects or are concerned about your consumption, talk to your health care provider. And if you or someone you know has ingested a hazardous amount of caffeine, seek emergency care immediately.

Share This:

The One Medical blog is published by One Medical, an innovative primary care practice with offices in Boston, Chicago, Los Angeles, New York, Phoenix, the San Francisco Bay Area, Seattle, and Washington, DC.

Comments